Missouri, 2002

Hail and Damaging Winds in Missouri, May 6, 2002

May 6, 2002 · NWS EAX · 32 events in 18 counties and zones

22 hail, 10 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 5, 2:45 PM CST, 9 hours 19 minutes earlier.

Area forecast discussion, May 5, 2:45 PM CST, 9 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 PM CDT SUN MAY 5 2002

CONCERNS ARE MAINLY CONVECTIVE THREATS NEXT COUPLE OF DAYS. DRY LINE
HAS PUSHED INTO EXTREME WESTERN KANSAS WITH WARM FRONT WHICH WAS
EARLIER IN EXTREME NORTHWESTERN MISSOURI HAVING WASHED OUT. WARM
FRONT HAS REDEVELOPED WELL NORTH OF AREA. WEAK COLD FRONT/SURFACE
TROF ALSO MOVING VERY SLOWLY SOUTHEAST ACROSS NORTHERN NEBRASKA.
BIGGEST CONCERN IN THE SHORT TERM IS THE FATE OF CONVECTION ALONG
DRY LINE. AS PER COORDINATION WITH SPC...EXPECT MCS DEVELOPMENT EARLY
TONIGHT ACROSS NEBRASKA IN AREA OF BEST INSTABILITY AND SUPPORT FROM
LLJ. MAIN QUESTION IS WHETHER ANY ACTIVITY TO WORK EAST INTO
MISSOURI. EXPECT AT LEAST A FEW THUNDERSTORMS TO MOVE ACROSS MAINLY
NORTHERN ZONES LATE TONIGHT...BUT CONFIDENCE IS NOT HIGH DUE TO
NOCTURNAL COOLING AND DIMINISHING INSTABILITY. HOWEVER...STG LLJ AND WEAK H8
THETAE ADVECTION MAY SUPPORT CONVECTION THROUGH THE NIGHT. LOWEST
POPS TO BE ACROSS SOUTHERN ZONES.

OTHERWISE...MODELS HAVE BEEN INCONSISTENT IN PLACEMENT OF
PRECIPITATION FIELDS...ESPECIALLY MESOETA AND AVN WHICH HAVE BEEN
SUFFERING FROM CONVECTIVE FEEDBACK. WILL BASE FORECAST MAINLY ON
UPPER AND SURFACE FORCING MECHANISMS.

DRY LINE TO SHIFT EAST TUESDAY AFTERNOON AND WILL BE SITUATED JUST
NORTHWEST OF CWA. EXTREME INSTABILITY AHEAD OF DRY LINE...BUT
CONVERGENCE ALONG DRY LINE AND UPPER FORCING WEAK. EXPECT WIDELY
SCATTERED TO ISOLATED LATE AFTERNOON AND EVENING
DEVELOPMENT...LIKELY DISSIPATING BY LATE EVENING. MODELS ALSO
SUGGEST THAT NORTHERN NEBRASKA FRONT TO ENTER NORTHERN CWA MONDAY
NIGHT...BEFORE MOVING BACK NORTH ON TUESDAY. PREFER FURTHER NORTH
POSITION...JUST ACROSS BORDER IN SOUTHERN IOWA...OF THE NGM/AVN.
HOWEVER...WILL MAINTAIN LOW POP ACROSS NORTHERN ZONES DUE TO
PROXIMITY OF FRONT.

TUESDAY WILL LIKELY BE QUIET DAY WITH SURFACE AND UPPER FEATURES
NORTHWEST OF CWA. DESPITE GOOD INSTABILITY...THERE APPEARS TO BE
LACK OF TRIGGER. ETA MUCH SLOWER IN PROGRESS OF COLD FRONT FOR
WEDNESDAY WITH AVN MUCH FASTER. PREFER SLOWER ETA AS UPPER TROF
STILL WELL NORTHWEST OF CWA. HOWEVER...DUE TO LACK OF HIGH
CONFIDENCE...WILL MAINTAIN LOW POP FOR TUESDAY NIGHT.

GUIDANCE TEMPERATURES LOOK TO CHILLY ON MONDAY GIVEN VEERING LOW
LEVEL FLOW. TEMPS LOOK ALSO TOO CHILLY FOR MONDAY NIGHT GIVEN HIGH
DEWPOINTS AND GOOD SOUTH WINDS.

NOON...

FOR WED THRU SUN TIMEFRAME...MODELS CONTINUE RECENT TREND SHOWING
REASONABLE AGREEMENT TO LONGWAVE PATTERN. SHORTWAVE PROGGED TO
TRANSLATE ACROSS N PLAINS WED PUSHING COLD FRONT THRU CWA. TREND HAS
BEEN TO SLOW THIS FRONT DOWN SOME OVER PAST FEW RUNS...AND BELIEVE
FRONT WILL BE LOCATED SOMEWHERE ACROSS CWA WED AFTERNOON. BUMPED MAX
TEMPS UP SEVERAL DEGREES WED AS COLD AIR DOESNT ARRIVE IN NW ZONES
UNTIL LATE IN THE DAY. OTHERWISE EXPECT CONVECTION TO DEVELOP ALONG
FRONTAL BOUNDARY WED AFTERNOON SO HAVE KEPT POPS ACROSS BOARD...THEN
HELD ONTO 30 POPS WED EVENING ACROSS SE ZONES. OTHERWISE SFC RIDGE
BUILDS INTO CWA FOR THURS...BEFORE SHIFTING E FRIDAY AS SHORTWAVE
RIDGE AXIS SHIFTS E OF CWA...ALLOWING FOR MOISTURE RETURN FRI NIGHT.
HAVE INCLUDED 30 POPS FRI NIGHT ACROSS CWA...THEN HELD ONTO
LINGERING CONVECTION ACROSS NE ZONES SAT MORNING. OTHERWISE CWA
LOOKS TO REMAIN IN WARM SECTOR DURING THE DAY SAT...BEFORE NEXT
SHORTWAVE TROUGH PUSHES COLD FRONT THRU CWA SUN. SOME UNCERTAINTY
WITH TIMING OF THIS SHORTWAVE...AS AVN SEEMS TOO AGGRESSIVE IN
FLATTENING RIDGE OVER AK...ALLOWING FOR MORE PROGRESSIVE FLOW ACROSS
EPAC. EC/UK HOLD ONTO THIS RIDGE...WHICH WOULD IMPLY THAT WAVE
MOVING INTO W COAST MAY BE SLOWER TO EJECT...WHICH SEEMS TO BE TREND
OVER PAST FEW WEEKS.

MS

305 AM...
FORECAST PROBLEMS WILL BE PRECIP AND TEMPS THROUGH THE SHORT TERM.

THE SURFACE LOW...LIFTING INTO SOUTH DAKOTA THIS MORNING...WILL BE
OUR RAIN MAKER FOR TONIGHT.  AVN AND META MODELS AGREE ENOUGH TO
INDICATE THAT THE BEST CHANCE OF THUNDERSTORMS WILL BE IN NORTHWEST
MISSOURI LATE SUNDAY AFTERNOON AND THROUGH THE NIGHT TIME HOURS.
THETA-E AXIS BEGINS TO LAY OVER INTO THE NORTHWEST CORNER OF
MISSOURI...FROM SOUTH CENTRAL KANSAS...GOING INTO 00Z MON.  META
ALSO SHOWING A STRONG 45-55 KT LLJ PUSHING INTO THE REGION SUN
NIGHT.  HEAVIEST PRECIPITATION LOOKS TO OCCUR ALONG AND NORTH OF THE
MISSOURI/IOWA BOARDER.  AS FOR TODAYS TEMPS...THE GENERAL FLOW WILL
SHIFT TO THE SOUTHWEST ALLOWING FOR STRONG WAA THROUGHOUT THE DAY.
TEMPS SHOULD REACH AROUND 80 FOR MOST AREAS.

FOR MON...THE DAYLIGHT HOURS COULD SEE A FEW SCATTERED THUNDERSTORMS
THROUGHOUT THE CWA. DEW POINTS REMAIN HIGH AND MARGINAL INSTABILITY
WILL BE LINGERING ABOUT AS A WEAK BOUNDARY IS LEFT HANGING OUT OVER
THE NORTHWEST HALF OF MISSOURI MON.  HAVE GONE AHEAD AND RESTRICTED
CHANCE POPS TO THE EAST HALF OF THE CWA FOR MON NIGHT AS MOST OF THE
FOCUS FOR STORM DEVELOPMENT WILL HAVE LEFT THE REGION.  TEMPS IN THE
LOW TO MID 80S LOOK GOOD FOR THE AREA AS H85 TEMPS ARE PROGGED TO
REACH FOR THE 18-20 C RANGE MON AFTERNOON.

COME TUE...ANOTHER SHORT WAVE...EMBEDDED IN THE SOUTHWEST
FLOW...WILL HELP PUSH A FRONTAL BOUNDARY THROUGH THE MIDWEST TUE
NIGHT/WED MORNING. THEREFOR...I HAVE KEPT THE CHANCE OF THUNDER FOR
TUE AND WED.  AS HIGH PRESSURE BEHIND THE FRONTAL BOUNDARY MOVES
INTO THE MIDWEST WED NIGHT PRECIP CHANCES WILL TAPER OFF TO THE EAST.

OUR BREAK FROM THUNDERSTORM CHANCES WILL CONTINUE UNTIL FRI
NIGHT/SAT MORNING AS THE EXTENDED MODELS BEGIN TO LIFT A WEST COAST
TROUGH THROUGH THE PLAIN STATES AS AN OPEN WAVE.  MY THOUGHTS ARE
THAT THE OPEN WAVE MOVING INTO THE MIDWEST IS A BIT OVER DONE...AND
IS MOVING TOO QUICKLY.  BUT...CHANCE OF THUNDER MAY STILL BE
ADVISABLE AS CWA WILL BE UNDER THE INFLUENCE OF A CONTINUING
SOUTHWESTERLY FLOW WITH A GOOD POTENTIAL TO TAP DEEP MOISTURE
FLOWING NORTH ON THE SUB-TROPICAL JET.

CUTTER

.EAX...
KS...NONE
MO...NONE

In the hours before

Local storm report, May 5, 8:43 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
943 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0934 PM    BONNER SPGS               KS   .88 INCH HAIL
05/05/02   WYANDOTTE                      REPORTED BY MEDIA.
Special weather statement, May 5, 8:44 PM CST, 3 hours 20 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>032-037>039-
043>045-053-054-060700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
944 PM CDT SUN MAY 5 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 234...IN EFFECT UNTIL 200 AM CDT MONDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL...
CASS...CHARITON...CLAY...CLINTON...DAVIESS...DE KALB...GENTRY...
GRUNDY...HARRISON...HENRY...HOLT...JACKSON...JOHNSON...LAFAYETTE...
LINN...LIVINGSTON...MACON...MERCER...NODAWAY...PETTIS...PLATTE...
PUTNAM...RAY...SALINE...SCHUYLER...SULLIVAN AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS
CITY...KIRKSVILLE...MARSHALL...MARYVILLE...OLATHE...PAOLA...
ROCKPORT...SEDALIA...ST JOSEPH...TRENTON AND WARRENSBURG.

PC
Local storm report, May 5, 10:59 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1159 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1114 PM    2 S CLAYCOMO              MO   70 MPH TSTM GUST
05/05/02   CLAY                           REPORTED BY HAM RADIO
                                          OPERATOR. WIND ESTIMATED.

JULY
Local storm report, May 5, 11:44 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1245 PM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1234 AM    MOUND CITY                MO   60 MPH TSTM GUST
05/06/02   HOLT                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 hail, 10 thunderstorm wind. Local standard time, as filed.

Hail, Andrew

When
May 6, 12:04 AM CST
Where
Andrew County, Avenue City
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -94.783

Thunderstorm Wind, Buchanan

When
May 6, 12:10 AM CST
Where
Buchanan County, 3 mi NE of St Joseph
Measured
61 kt (70 mph)
Property damage
$30,000
Reported by
GENERAL PUBLIC
Coordinates
39.800, -94.817

200 foot cell telephone tower blown over.

Hail, De Kalb

When
May 6, 12:16 AM CST
Where
De Kalb County, Clarksdale
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.817, -94.567

Hail, De Kalb

When
May 6, 12:21 AM CST
Where
De Kalb County, Stewartsville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -94.500

Hail, Clinton

When
May 6, 12:39 AM CST
Where
Clinton County, Cameron
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -94.200

Hail, Holt

When
May 6, 4:20 AM CST
Where
Holt County, Craig
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.200, -95.367

Hail, Holt

When
May 6, 4:28 AM CST
Where
Holt County, Mound City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -95.233

Thunderstorm Wind, Andrew

When
May 6, 4:35 AM CST
Where
Andrew County, Fillmore
Measured
57 kt (66 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.033, -94.983

Trees toppled by thunderstorm winds.

Hail, Andrew

When
May 6, 4:40 AM CST
Where
Andrew County, Savannah
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.933, -94.833

Hail, Buchanan

When
May 6, 5:11 AM CST
Where
Buchanan County, St Joseph
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -94.850

Thunderstorm Wind, Clinton

When
May 6, 5:22 AM CST
Where
Clinton County, Cameron
Measured
56 kt (64 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -94.200

Hail, Putnam

When
May 6, 5:30 AM CST
Where
Putnam County, 3 mi NW of Lemons
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.433, -93.083

Hail, Grundy

When
May 6, 5:35 AM CST
Where
Grundy County, Trenton
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.083, -93.617

Thunderstorm Wind, Grundy

When
May 6, 5:35 AM CST
Where
Grundy County, Trenton
Measured
56 kt (64 mph)
Reported by
AMATEUR RADIO
Coordinates
40.083, -93.617

Hail, Platte

When
May 6, 5:42 AM CST
Where
Platte County, Platte City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.367, -94.783

Thunderstorm Wind, Clay

When
May 6, 5:45 AM CST
Where
Clay County, Kearney
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.367, -94.367

Hail, Clay

When
May 6, 5:45 AM CST
Where
Clay County, Kearney
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.367, -94.367

Thunderstorm Wind, Sullivan

When
May 6, 5:55 AM CST
Where
Sullivan County, Newtown
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.383, -93.333

Thunderstorm Wind, Linn

When
May 6, 6:00 AM CST
Where
Linn County, Brookfield
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -93.083

Thunderstorm Wind, Ray

When
May 6, 6:00 AM CST
Where
Ray County, Orrick
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.217, -94.133

Hail, Jackson

When
May 6, 6:22 AM CST
Where
Jackson County, Independence
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.083, -94.433

Thunderstorm Wind, Adair

When
May 6, 6:30 AM CST
Where
Adair County, Kirksville
Measured
57 kt (66 mph)
Reported by
EMERGENCY MANAGER
Coordinates
40.200, -92.583

Large tree limbs down requiring tractors to pull off area roads.

Hail, Cass

When
May 6, 7:12 AM CST
Where
Cass County, East Lynne
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.667, -94.233

Hail, Linn

When
May 6, 8:35 PM CST
Where
Linn County, 5 mi W of Brookfield
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.783, -93.183

Hail, Clay

When
May 6, 9:45 PM CST
Where
Clay County, Smithville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -94.583

Hail, Lafayette

When
May 6, 9:53 PM CST
Where
Lafayette County, 7 mi SE of Odessa
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
38.933, -93.867

Hail, Clay

When
May 6, 10:10 PM CST
Where
Clay County, Liberty
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.250, -94.433

Hail, Cooper

When
May 6, 10:17 PM CST
Where
Cooper County, 1 mi S of Boonville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.950, -92.733

Hail, Cooper

When
May 6, 10:22 PM CST
Where
Cooper County, Boonville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -92.733

Hail, Carroll

When
May 6, 10:45 PM CST
Where
Carroll County, Carrollton
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.367, -93.500

Thunderstorm Wind, Jackson

When
May 6, 10:45 PM CST
Where
Jackson County, Lees Summit
Measured
61 kt (70 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.917, -94.383

Hail, Cooper

When
May 6, 10:56 PM CST
Where
Cooper County, Boonville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -92.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294871, 5294874, 5294887, 5294888, 5294882, 5294891, 5294892, 5294872, 5294873, 5294875, 5294883, 5293940, 5294889, 5294890, 5293939, 5294878, 5294879, 5293942, 5293937, 5293941, 5294893, 5294870, 5294877, 5293938, 5294880, 5293936, 5294881, 5294884, 5294885, 5294876, 5294968, 5294886.